Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 2, NWS Tallahassee, FL

January 11, 2014Bay County, Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 11, 2014, 8:02 AM CST for Bay County, Walton County, Florida. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 11, 2014, 8:02 AM CST (14:02 UTC)
Expired
Jan 11, 2014, 8:30 AM CST
In force
28 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Bay County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 26 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

744 
WUUS52 KTAE 111402
SVRTAE
FLC005-131-111430-
/O.NEW.KTAE.SV.W.0002.140111T1402Z-140111T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
802 AM CST SAT JAN 11 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTHEASTERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 830 AM CST

* AT 755 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF INLET BEACH...OR
  7 MILES SOUTH OF SEAGROVE BEACH...AND MOVING NORTHEAST AT 60 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HOLLYWOOD BEACH...LAGUNA BEACH...SUNNYSIDE...LAIRD...SEMINOLE HILLS
  AND WEST BAY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3032 8611 3040 8600 3039 8599 3041 8596
      3041 8593 3032 8581 3024 8594 3027 8600
      3026 8601
TIME...MOT...LOC 1402Z 234DEG 50KT 3027 8605

$$

17-GOULD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 2:55 AM CST, 5 hours 7 minutes earlier.

Area forecast discussion, Jan 11, 2:55 AM CST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
355 AM EST Sat Jan 11 2014

...A Slight Risk for Severe Thunderstorms Today...

.Near Term [Through Today]...
Widespread dense fog continues across the Florida Big bend early
this morning and a dense fog advisory continues in effect there,
while it has been lifted elsewhere. We expect visibilities to
improve across the Big Bend by 14z as the fog lifts with surface
winds increasing ahead of a cold front. However, the low level
cloudiness should linger through the day with little if any
sunshine. Widespread showers and isolated thunderstorms will sweep
through the local region in advance of the front and we feel
confident enough to raise PoPs to nearly 100 percent for all
zones. The SPC continues to highlight our CWA in the day one
convective outlook for a slight risk of severe thunderstorms with
the main concern being damaging winds although an isolated tornado
can't be ruled out. While low level vertical sheer profiles look
impressive, the best dynamics and stronger low level jet should be
displaced off to our northeast. However, the primary limiting
factor will be marginal instability at best. As mentioned, the
local region should stay socked in with low level clouds through
the day limiting destabilization. The locally run CAM models show
a very low end threat for severe weather for our FA. However,
we included isolated severe thunderstorms in the grids for all
zones due to the low-end threat. We expect fairly widespread
1-inch rainfall amounts with this system before all is said and
done tonight. Despite the clouds and rain, we should see max
temps in the mid to upper 70s.

.Short Term [Tonight Through Monday]...
The upper level pattern will remain progressive across the region
with one trough exiting east of the area tonight and another
reaching the Lower Mississippi Valley by Tuesday evening. The cold
front should exit southeast of the Lower Suwannee by 02-03z. We have
included slight to low chance PoPs roughly along and east of the
Aucilla and Withlacoochee Rivers. High pressure will then build east
along the Gulf Coast on Sunday clearing skies. Temperatures will be
cooler behind the front, but remain a few degrees above normal with
morning lows in the upper 30s to mid 40s and afternoon highs
generally in the mid 60s. The high will move off the Southeast U.S.
coast on Monday with return flow returning increasing moisture off
the Gulf of Mexico. High temps will reach the upper 60s in most
areas with lower 70s in the eastern FL Big Bend. As the next frontal
system approaches, rain chances will return to the forecast with
likely PoPs far west and chance PoPs elsewhere. With so little time
between fronts, we do expect sufficient instability to become
established to mention thunder anywhere except over the marine area
on Monday at this time.

.Long Term [Monday Night Through Saturday]...
Very little change from our previous fcst over the extended period,
as the mean trough will remain entrenched over the eastern half of
the U.S. throughout the period. This will allow a series of
shortwaves to dig southeastward into our region and reinforce the
main trough, which should result in a lengthy period of below
climo (but not extreme) temps beginning on Tuesday. While the
first in this series of shortwaves will be very active with
numerous showers and thunderstorms ending by Tuesday morning, the
remaining ones are expected to be dry, and only serve to reinforce
the cool to potentially cold temperatures, especially as indicated
by the ECMWF.

&&

.Aviation...
[Through 06Z Sunday] LIFR conditions to continue at all sites at
least through daybreak. After that, conditions will only gradually
improve as rain moves in from west to east and surface winds
increase ahead of a cold front. As rain and storms move through
the area in the late morning and afternoon on Saturday, expect IFR
conditions. Conditions should return to VFR at DHN/ECP around 20z
and finally VLD around 23z with west to northwest winds up to 15
knots.

&&

.Marine...
Sea fog is expected to continue over the cooler shelf waters east
of Apalachicola through the morning and possibly into the
afternoon. Southerly winds will increase today ahead of an
approaching cold front. At this time, we expect winds and seas to
peak mainly at cautionary levels, although a brief period of
marginal advisory conditions cannot be ruled out. Winds will shift
to the west behind the front which will enter the western waters
this morning an exit east of the area this evening. Winds will
then become northwest overnight possibly reaching cautionary
levels once again. High pressure will build east Sunday through
Monday with winds becoming light and veering to onshore by Sunday
night. The next front will cross the waters Monday night into
Tuesday morning. Winds will once again reach cautionary to
marginal advisory criteria ahead of and behind this boundary. A
third front will sweep quickly across the waters Tuesday night.
Seas and offshore winds behind this front are likely to reach
advisory levels.

&&

.Fire Weather...
After a wet day today, much drier conditions are expected on Sunday
in the wake of a cold front but red flag conditions are not expected.
Rain returns to the region on Monday.

&&

.Hydrology...
Rainfall totals with today's frontal system will generally range
from about an inch and a half in Walton County to 3/4 of an inch in
Dixie with most areas in between around an inch. Another system on
Monday and Monday night is expected to produce roughly a half to 3/4
of an inch. While these events should cause minor rises on some area
rivers, flooding is not expected at this time.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   76  42  65  40  69 /  90  10   0   0  40
Panama City   75  46  64  48  67 / 100   0   0   0  60
Dothan        73  41  63  43  67 / 100   0   0   0  50
Albany        75  41  64  40  67 / 100  10   0   0  40
Valdosta      77  44  64  40  69 / 100  20   0   0  30
Cross City    77  46  67  38  72 / 100  30   0   0  30
Apalachicola  75  46  62  47  66 /  90  10   0   0  50

&&

.TAE Watches/Warnings/Advisories...

FL...Dense Fog Advisory until 9 AM EST this morning for Coastal
     Dixie-Coastal Franklin-Coastal Jefferson-Coastal Taylor-
     Coastal Wakulla-Gadsden-Inland Dixie-Inland Franklin-Inland
     Jefferson-Inland Taylor-Inland Wakulla-Lafayette-Leon-
     Liberty-Madison.
GA...None.
AL...None.
GM...Dense Fog Advisory until 4 PM EST this afternoon for Apalachee
     Bay-Coastal waters From Ochlockonee River to Apalachicola FL
     out to 20 NM-Coastal waters from Suwannee River to Keaton
     Beach FL out 20 NM-Waters from Suwannee River to Apalachicola
     FL from 20 to 60 NM.

&&

NEAR TERM...BARRY
SHORT TERM...WOOL
LONG TERM...GOULD
AVIATION...BARRY
MARINE...WOOL
FIRE WEATHER...BARRY
HYDROLOGY...WOOL

In the hours before

Special weather statement, Jan 11, 7:01 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
801 AM EST SAT JAN 11 2014

FLZ016-017-026-027-111345-
LEON FL-GADSDEN FL-INLAND WAKULLA FL-LIBERTY FL-
801 AM EST SAT JAN 11 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GADSDEN...LEON...
LIBERTY AND WAKULLA COUNTIES IN THE FLORIDA BIG BEND...

* UNTIL 845 AM EST

AT 757 AM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 17 MILES SOUTH OF BLOUNTSTOWN...OR NEAR JENSEN PLACE...
MOVING NORTHEAST AT 45 MPH.

PEOPLE IN CENTRAL LIBERTY...GADSDEN...NORTHWESTERN WAKULLA AND
SOUTHWESTERN LEON COUNTIES...INCLUDING THE CITY OF QUINCY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.

LAT...LON 3065 8459 3044 8436 3008 8483 3026 8502
TIME...MOT...LOC 1301Z 230DEG 40KT 3024 8492

17-GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 6:14 AM CSTSpecial Marine WarningTAE46 min
Jan 11, 6:19 AM CSTSpecial Marine WarningTAE56 min
Jan 11, 6:31 AM CSTSevere Thunderstorm WarningTAECalhoun, Gulf, Liberty29 min
Jan 11, 7:01 AM CSTSpecial Weather StatementTAEGadsden, Liberty44 min
Jan 11, 7:28 AM CSTSpecial Marine WarningTAE62 min
Jan 11, 7:49 AM CSTSpecial Marine WarningTAE41 min
Jan 11, 8:35 AM CSTSpecial Marine WarningTAE55 min
Jan 11, 9:07 AM CSTTornado WarningTAEBay23 min
Jan 11, 9:43 AM CSTSevere Thunderstorm WarningTAEHolmes, Walton47 min
Jan 11, 10:27 AM CSTSevere Thunderstorm WarningTAEFranklin, Liberty, Wakulla48 min
Jan 11, 11:45 AM CSTSpecial Marine WarningTAE60 min
Jan 11, 11:50 AM CSTSevere Thunderstorm WarningTAECalhoun, Gadsden, Gulf, Jackson, Leon, Liberty and 1 more40 min
Jan 11, 11:59 AM CSTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty, Wakulla46 min
Jan 11, 12:03 PM CSTSpecial Marine WarningTAE117 min
Jan 11, 12:22 PM CSTSevere Thunderstorm WarningTAEFranklin, Gadsden, Jefferson, Leon, Liberty, Wakulla38 min
Jan 11, 12:53 PM CSTSevere Thunderstorm WarningTAEJefferson, Lafayette, Madison, Taylor52 min
Jan 11, 1:13 PM CSTSpecial Marine WarningTAE2 hr
Jan 11, 1:43 PM CSTSevere Thunderstorm WarningTAELafayette, Madison, Taylor47 min
Jan 11, 2:24 PM CSTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor66 min
Jan 11, 3:10 PM CSTSpecial Marine WarningTAE35 min
Jan 11, 3:19 PM CSTSevere Thunderstorm WarningTAEDixie26 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.